The use of certain medications can result in shaking when moving or attempting to move. When not associated with other symptoms, this is generally referred to as drug-induced tremor. Drug-induced tremors are a muscular response to certain drugs or medications.
Drugs and medications that can cause tremors include:
- Mood stabilizers such as lithium (Eskalith, Lithane, Lithobid, Lithonate, Lithotabs)
- Bronchodilators such as theophylline (Bronkodyl, Elixophyllin, Slo-bid, Slo-Phyllin, Theo-24, Theo-Dur, Theolair, Uniphyl), and orciprenaline/metaproterenol (Alupent)
- Anticonvulsants such as Depakote and valproic acid
- Immunosuppressants such as cyclosporine (Gengraf, Neoral, Restasis, Sandimmune)
- Stimulants such as caffeine
Shaking may be occasional (sporadic), may occur in discrete bursts (episodic), or may occur only during specific activities (intermittent). It usually affects the head (including nodding), eyelids, arms, or hands, but rarely in lower body areas. It may also manifest itself in a shaking or quivering voice, and/or become more pronounced during voluntary movement or emotional stress.
In some cases, tremors can develop to where they interfere with normal daily activities such as eating and drinking. If tremors interfere with daily living activities, or if they are accompanied by other symptoms, medical attention should be sought.
Diagnosis typically involves a review of the history of medications used and an examination to ensure that the tremors occur during actual or attempted voluntary movement, and that there are no other symptoms or abnormalities. Involuntary tremors (occurring at rest), involvement of the legs, or loss of coordination could indicate parkinsonism or a condition other than drug-induced tremor.
While additional tests may not be needed, testing can help rule out an abnormally functioning thyroid gland, pheochromocytoma (a tumor of chromaffin cells, which are often found in the adrenal gland), alcohol withdrawal, or other causes of tremors.
While changing medications usually stops the tremors, you should not change or discontinue taking your medications without first consulting with your health care provider. You may need to taper off the offending medication to avoid withdrawal symptoms. The benefit of your current medication may also be greater than that of an alternative one, and if your tremors are mild, armed with the appropriate information you may choose not to change your medication.
If you are prone to tremors, reduce your intake of beverages that contain caffeine, such as coffee, tea, and cola. Over-the-counter medications, especially those containing theophylline or stimulants, should be taken with caution.